Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 306, NWS Sioux Falls, SD

September 4, 2025Cottonwood County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 4, 2025, 5:24 PM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2025, 5:24 PM CDT (22:24 UTC)
Expired
Sep 4, 2025, 6:00 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:27 PM CDT, 2 hours 57 minutes earlier. Its key messages:

  • Scattered showers with isolated thunderstorms still expected late this afternoon and evening mainly east of the James River Valley. While the severe weather risk is low, isolated wind gusts between 45-55+ mph will be the main threat with any developing thunderstorms. Best chances across southwest MN and parts of northwest IA.
  • Gusty west to northwest winds will develop this afternoon and evening. While most gusts stay around the 35-45 mph range, isolated pockets of up to 50 mph will possible.
  • Fall-like temperatures will continue into the weekend as an unseasonably strong system brings much cooler air to the northern plains/upper midwest.
  • Lows in the 30s will be possible on Saturday morning and likely on Sunday morning. Frost will be possible.
Area forecast discussion, Sep 4, 2:27 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
227 PM CDT Thu Sep 4 2025

.KEY MESSAGES...

- Scattered showers with isolated thunderstorms still expected
  late this afternoon and evening mainly east of the James River
  Valley. While the severe weather risk is low, isolated wind
  gusts between 45-55+ mph will be the main threat with any
  developing thunderstorms. Best chances across southwest MN and
  parts of northwest IA.

- Gusty west to northwest winds will develop this afternoon and
  evening. While most gusts stay around the 35-45 mph range,
  isolated pockets of up to 50 mph will possible.

- Fall-like temperatures will continue into the weekend as an
  unseasonably strong system brings much cooler air to the
  northern plains/upper midwest.

- Lows in the 30s will be possible on Saturday morning and
  likely on Sunday morning. Frost will be possible.

&&

.DISCUSSION...
Issued at 223 PM CDT Thu Sep 4 2025

High resolution models continue to diminish coverage of the
thunderstorm potential for late this afternoon into the evening. A
look at the soundings suggests instability struggling to increase
this afternoon which is likely the limiting factor. Of the showers
and storms that do develop, wind gusts around 60 mph will be the
main threat with drier air in the lower levels and very strong,
unidirectional winds aloft. The best chance for these isolated
strong wind gusts from showers and thunderstorms will be from 5 to 8
pm and especially east of I-29. While brief heavy downpours will be
possible, heavy rain is not expected.

Colder air races into the area tonight with northwest winds gusting
to around 40 to 50 mph late this afternoon into this evening,
gradually diminishing through the night, but still remaining a
bit breezy. This will lead into Friday with cooler surface high
pressure expected to build into the area helping winds diminish.
However, with stronger winds aloft once the diurnal cycle kicks
in and mixing increases, gusty winds are still expected on
Friday along with highs from the upper 50s to mid 60s. Also of
note on Friday is some shallow instability at the top of the
mixed layer which should lead to some towering cumulus and
spotty showers during peak diurnal heating.

The ridge of high pressure at the surface settles in for the weekend
with the potential for more widespread lows in the mid to upper 30s,
with this potential most likely on Sunday morning with the lightest
winds expected. Obviously this will bring the threat for some frost
so will need to watch the potential for this over the next day or
so. Otherwise the weekend will be dry and chilly with highs in the
60s.

Models still indicate some weak mid and upper level energy moving
through the area Monday into Tuesday which could bring a few showers
and thunderstorms. Currently the severe weather threat looks pretty
low. Tuesday night through about the end of the week upper level
ridging will build into the area and diminish any threats for
showers and storms. Otherwise above normal temperatures are
expected with lows Tuesday into Friday about 55 to 65 with highs
mostly in the 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1212 PM CDT Thu Sep 4 2025

Scattered showers and thunderstorms will be possible late this
afternoon into early evening. The better chances will be near
and east of I-29. The main threats will be wind gusts around 55
mph. A strong cold front will blow through the area from mid
afternoon through the evening with northwest winds gusting to
around 50 mph, especially west of I-29 late afternoon into early
evening. After this evening VFR conditions are expected with
northwest winds remaining a bit breezy.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT this evening for SDZ039-040-
     054>056-060>062-065>067.
     Wind Advisory until 10 PM CDT this evening for SDZ038-050-052-
     053-057>059-063-064.
MN...Wind Advisory until 10 PM CDT this evening for MNZ071-072-080-
     097-098.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Sep 4, 4:15 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Thu Sep 4 2025

SDZ038>040-050-052>061-063>065-050915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
415 AM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Canadian wildfire smoke will continue to progress through the area
through the early afternoon with minor reductions to surface air
quality and visibility expected. If you are a part of a sensitive
group, make sure to monitor your local air quality.

Strong winds are expected this afternoon to evening mainly along and
west of I-29 with gusts between 35-45 mph expected. Isolated pockets
of up to 50 mph will be possible mainly along the highway-14 corridor.

Scattered showers with isolated thunderstorms are expected this
afternoon and evening mainly east of the James River Valley. While
severe weather is not expected, isolated wind gusts between 45-55+
mph will be possible with any developing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-066>071-050915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Bon Homme-Yankton-Union-
415 AM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Canadian wildfire smoke will remain in the area through Thursday
morning. While the highest concentrations should stay aloft,
minor reductions to surface air quality and visibility will be
possible. If you are a part of a sensitive group, make sure to
monitor your local air quality.

Breezier conditions are expected this afternoon and evening with
gusts between 30-40 mph expected through this evening.

Scattered showers with isolated thunderstorms are expected this
afternoon and evening mainly east of the James River Valley. While
severe weather is not expected, isolated wind gusts between 45-55+
mph will be possible with any developing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:29 PM CDTSevere Thunderstorm WarningFSDLyon16 min
Sep 4, 5:45 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray30 min
Sep 4, 5:57 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.